What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 17, 1:06 AM CST, 2 hours 54 minutes earlier. Its key messages:
- Heavy rain continues to move through the Tri-State area this morning, with fairly widespread 1-3" totals expected and locally higher amounts.
- Severe weather risk has diminished somewhat, with a more narrowed focus for large hail and some gusty winds along the Missouri River and then portions of northwest Iowa and southern Minnesota.
- Continued uncertainty for severe weather risks for Monday, given cloud cover, lingering showers, and warming low-lvl temperatures. Lingering elevated hail risks may continue through the morning hours, with some renewed potential later this afternoon.
- A progressive front moves through on Tuesday, bringing yet another risk for strong storms and locally heavy rainfall.
- An unsettled week is ahead, with numerous thunderstorm risks into next weekend. The risk for locally heavy rainfall will be possible each day, with slightly more muted severe weather risks with lower shear.
Area forecast discussion, Jun 17, 1:06 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
206 AM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Heavy rain continues to move through the Tri-State area this
morning, with fairly widespread 1-3" totals expected and locally
higher amounts.
- Severe weather risk has diminished somewhat, with a more narrowed
focus for large hail and some gusty winds along the Missouri River
and then portions of northwest Iowa and southern Minnesota.
- Continued uncertainty for severe weather risks for Monday, given
cloud cover, lingering showers, and warming low-lvl temperatures.
Lingering elevated hail risks may continue through the morning
hours, with some renewed potential later this afternoon.
- A progressive front moves through on Tuesday, bringing yet
another risk for strong storms and locally heavy rainfall.
- An unsettled week is ahead, with numerous thunderstorm risks into
next weekend. The risk for locally heavy rainfall will be possible
each day, with slightly more muted severe weather risks with lower
shear.
&&
.DISCUSSION...
Issued at 204 AM CDT Mon Jun 17 2024
TONIGHT: Convection continues to track east across the Tri-State
area. Generally the severe weather risks have lessoned as the
strong mass convergence really gave no opportunity for storms to
stay very discrete. Most guidance has also been focused far too
north through the night, with the true effective low-lvl front
focused south of I-90. Perhaps some residual severe weather
risks will be possible along the Missouri River and then into
portions of NW Iowa into Southern Minnesota, where instability
is a bit higher, DCAPE remains nearly 1000 J/KG, and effective
shear is AOA 40 KTs. However the greatest risk tonight will
remain in the form of heavy rainfall. At this point, see no
reason why convection will jog northward as some of the high
resolution guidance suggests. Also, stronger shortwave energy
continues to approach north central Nebraska, which will travel
along the elevated boundary and continue the focus for heavy
rain along and just north of the Missouri River and then further
east into northern Iowa through 12Z.
TODAY: We'll need to wait for the Nebraska shortwave to slide east
before some weakening of deeper lift takes place. This may not
happen until nearly mid-morning. However, with broad southwest
flow and continued overrunning of the elevated boundary,
persistent shower and thunderstorm development may continue
north of the surface front through at least early to mid
afternoon. Speaking of that surface front, it's current location
south of the CWA may remain stationary until afternoon when
some gradual retreat will begin in the afternoon. Convection
risks later this afternoon and evening remain extremely
conditional, partially due to continued capping over the CWA
through the day, and the absence of deep synoptic lift. For now,
will keep PoPs lower into the late afternoon hours, and
temperatures cooler through the day due to cloud cover.
TONIGHT: With the increase of the LLJ early in the evening, this
could pose a risk for convection to develop along and north of the
retreating warm front over northeastern SD. An additional focus
point would be along a north to south oriented cold front in
central South Dakota. However, unless a subtle wave sneaks
through the Plains (ala the ECMWF) the best synoptic forcing is
likely to take shape northwest of the CWA, so will only maintain
a low chance PoP. The return of southerly surface flow behind
the retreating warm front is likely to keep overnight low
temperatures very warm and humid through the region.
TUESDAY AFTERNOON-WEDNESDAY NIGHT: Uncertainty on where the surface
cold front ends up Tuesday afternoon, but most guidance keeps
this in our area (along/east of I-29) with the main surface low
off to the north. Plenty of convergence along the front with
lift by the evening hours as mid level wave and upper jet begin
to track over the eastern half of the forecast area. Lots of
warm and moist air ahead of the surface front; however,
soundings show a fairly capped environment so afternoon/evening
convection may be more elevated and tied to either the 850 mb or
700 mb front. Regardless, storms during Tuesday afternoon
through night could be strong to severe. Main threats would be
large hail and heavy rainfall. Can't rule out strong wind gusts,
but this looks to be a secondary threat especially if storms
are elevated. Prevailing storm motion is essentially parallel to
the front so training storms could be a concern if the front is
more slow moving. PWATs approach 2" which with days of
rainfall, additional heavy rain could quickly pose issues with
flooding. Stay weather aware.
Showers and storms linger through Wednesday night as a couple of
weak waves pass across the southwesterly flow regime and are
supported by the right entrance of the upper jet. Some uncertainty
with the subtle waves moving through the overall flow pattern. Not
much in the way of instability during this time, so severe weather
Wednesday into Wednesday night currently looks unlikely. Cooler
temperatures look to prevail.
THURSDAY ONWARD: Unsettled continues to be the theme of the forecast
into next weekend with the blocking high remaining in place over the
Mid Atlantic to TN Valley. Numerous waves/troughs swing through the
mid level pattern, with the upper jet either overhead or just north.
Models vary in the timing/location of each wave, but generally
expect shower/storm chances to continue. Temperatures near
normal.&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1127 PM CDT Sun Jun 16 2024
Storms have developed as of 17.04z from just north of KFSD
stretching southwest into northwestern NE. Expect storms to
continue developing and slowly moving northeast through the
overnight hours. Large hail and heavy rainfall are possible.
Expect MVFR and lower conditions with any storms. MVFR to
possibly IFR stratus expected tomorrow with additional rounds of
showers and storms through the period. Lower confidence in
convective timing after daybreak Monday. Winds shift to more
southerly through the period with gusts up to 30 knots. Could
see some low level winds shear area wide after sunset Monday
(18.01-02z) but given the expected gusts have omitted for now.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Dux/SG
AVIATION...SG
Hazardous weather outlook, Jun 17, 3:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Mon Jun 17 2024
MNZ071-072-080-081-097-SDZ038>040-052>059-181000-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
452 AM CDT Mon Jun 17 2024
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will continue through at least the early
afternoon hours of Monday. Severe storms are not anticipated.
A very conditional and uncertain risk for thunderstorms will
develop early this evening and continue through midnight. If
thunderstorms could develop, there may be a risk for ping pong
ball size hail and strong winds to 60 mph into the early overnight
hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening along and
east of Interstate 29.
.SPOTTER INFORMATION STATEMENT...
Spotter activity may be needed Monday evening.
IAZ001>003-012>014-022-MNZ089-090-098-SDZ060>062-066-067-070-
181000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Nobles-
Jackson-Rock-Hanson-McCook-Minnehaha-Turner-Lincoln-
452 AM CDT Mon Jun 17 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms will continue through mid-day Monday, with some
continued potential for brief wind gusts to 40 to 60 mph focused
along the Missouri River and areas of Northwest Iowa. The risk
for these strong wind gusts will diminish by sunrise.
However, heavy rain will continue to fall, with total potential
rain totals of 1 to 3 inches by early afternoon. This rainfall
may lead to rises on area streams and rivers, as well as ponding
water in fields.
A very uncertain risk for thunderstorms returns late Monday
afternoon and Monday evening, though development may be rather
isolated. If storms form, the primary risk will be ping pong ball
size hail and brief strong wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening along and
east of Interstate 29. A line of storms may form bringing a risk
for localized damaging wind gusts and ping pong ball size hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today, however rainfall
totals are appreciated.
SDZ050-063>065-068-069-181000-
Gregory-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
452 AM CDT Mon Jun 17 2024
This Hazardous Weather Outlook is for portions of south central
South Dakota and southeast South Dakota.
.DAY ONE...Today and Tonight
Thunderstorms will continue through late Monday morning, bringing
additional rainfall. This rainfall, on top of the 1 to 3 inches of
rainfall overnight may lead to rises on area streams, rivers, and
pond of water in flatland areas.
Isolated thunderstorms may develop late Monday afternoon and
evening, bringing a risk for large hail and damaging winds. This
risk will diminish late Monday evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today, however rainfall reports
are appreciated.
IAZ020-021-031-032-NEZ013-014-SDZ071-181000-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union-
452 AM CDT Mon Jun 17 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.
.DAY ONE...Today and Tonight
Thunderstorms will continue through mid-day Monday, with some
continued potential for brief wind gusts to 40 to 60 mph focused
along the Missouri River and areas of Northwest Iowa. The risk
for these strong wind gusts will diminish by sunrise.
However, heavy rain will continue to fall, with total potential
rain totals of 1 to 4 inches by early afternoon. This rainfall
may lead to rises on area streams and rivers, as well as ponding
water in fields. Localized flash flooding may also be possible in
and around the Sioux City area.
A very uncertain risk for thunderstorms returns late Monday
afternoon and Monday evening, though development may be rather
isolated. If storms form, the primary risk will be ping pong ball
size hail and brief strong wind gusts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening along and
east of Interstate 29. A line of storms may form bringing a risk
for localized damaging wind gusts and ping pong ball size hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today, however rainfall
totals are appreciated.
In the hours before
Local storm report, Jun 17, 1:51 AM CST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
251 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM Tstm Wnd Gst 1 WSW Orange City 43.00N 96.08W
06/17/2024 M60 MPH Sioux IA Mesonet
Mesonet station RTNI4 Alton.
&&
duxLocal storm report, Jun 17, 1:53 AM CST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
253 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 AM Tstm Wnd Gst 2 ENE Worthington 43.63N 95.57W
06/17/2024 M54 MPH Nobles MN AWOS
AWOS station KOTG Worthington Airport.
&&
duxLocal storm report, Jun 17, 2:00 AM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
300 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 AM Tstm Wnd Gst Lake Park 43.45N 95.33W
06/17/2024 M53 MPH Dickinson IA Mesonet
Personal weather station.
&&
duxLocal storm report, Jun 17, 2:14 AM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
314 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM Tstm Wnd Gst 3 SSE Lake Park 43.40N 95.31W
06/17/2024 M56 MPH Dickinson IA Mesonet
Mesonet station AS497 Lake Park.
&&Local storm report, Jun 17, 2:25 AM CST, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
325 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 AM Tstm Wnd Gst 2 S Windom 43.85N 95.12W
06/17/2024 M54 MPH Jackson MN Mesonet
Personal Weather Station.
&&
DuxLocal storm report, Jun 17, 2:55 AM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM Tstm Wnd Gst 1 ENE Jackson 43.63N 94.97W
06/17/2024 M53 MPH Jackson MN AWOS
AWOS station KMJQ Jackson Airport.
&&
Dux